We all know that people react differently to medications. What causes negative side effects for one person may be safer for someone else. We are grateful to a mother who contacted us to share her discovery that the allergy/asthma medicine fluticasone caused tics in her son. She also found a journal article to back up her observations—turns out her son was not alone. (Have you had this experience or noticed it for different medications? We hope you’ll add a comment at the end of this article.)
My son developed tics while taking his allergy medication fluticasone, a corticosteroid. When he was taken off the drug and switched to ciclesonide, his tics resolved.
When I first told his respiratory specialist that I suspected fluticasone had triggered tics in my son, he didn’t believe that it could cause tics. I searched the internet and found a 2013 report in Neurology, see below, and emailed it to him. The doctor said he was unaware of the link.
He prescribed ciclesonide for my boy, and said that he shared the research with his colleagues.
In Australia, Flixotide was the name of the puffer that he was on initially (with the active ingredient Fluticasone) and Alvesco is the one he currently takes that contains the active ingredient ciclesonide. I believe that puffer brands may be different in other countries so it’s important that those concerned identify the active ingredient.Hopefully, this information may assist others.”
In a Meeting Abstract article published in Neurology, researchers Drs Melanie Steele and Jodi Rosner of Ontario, Canada conducted a review of the literature to analyze the association between fluticasone and motor tic development in young asthmatic patients. They report on cases where new tics were triggered by the drug, and where existing tics were made worse.
The drug-cortisol-tic relationship
The researchers point out that fluticasone causes “greater dose-related adrenal suppression compared to other inhaled corticosteroids, such as beclomethasone, triamcinolone, and budesonide. This is significant because there is evidence that children with Tourette’s syndrome have significantly lower evening cortisol levels compared with healthy age-matched controls, and moreover, that evening cortisol values are negatively correlated with the number, intensity, or interference of motor tics, and overall tic severity.”
They add that the medication ciclesonide has been shown to reverse adrenal suppression, and this can explain why tics subsided after switching from fluticasone to ciclesonide.
The authors suggest that a link between tics and fluticasone “should be considered in the differential diagnosis of transient motor tic development or exacerbation in the pediatric asthmatic population.”
See the full Meeting Abstract: A Possible Association between Fluticasone Propionate and Tics in Pediatric Asthmatic Patients: Two Case Reports and a Literature Review here.
If you suspect that tics could be related to a medication, talk to your doctor about it and see if a change in treatment can help.